Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 26, NWS Boston/Norton, MA

June 22, 2020Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 22, 2020, 3:39 PM EDT for Northeastern Connecticut Planning Region, Connecticut. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 3:39 PM EDT (19:39 UTC)
Expired
Jun 22, 2020, 4:19 PM EDT
In force
40 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Northeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 91 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

067 
WUUS51 KBOX 221939
SVRBOX
CTC013-015-222045-
/O.NEW.KBOX.SV.W.0026.200622T1939Z-200622T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
339 PM EDT Mon Jun 22 2020

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Windham County in northern Connecticut...
  East central Tolland County in northern Connecticut...

* Until 445 PM EDT.

* At 339 PM EDT, a severe thunderstorm was located over Willimantic,
  or near Windham, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines. Minor hail 
           damage to vehicles is possible.

* Locations impacted include...
  Mansfield, Windham, Willimantic, Chaplin and Scotland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4175 7227 4179 7218 4171 7208 4168 7220
TIME...MOT...LOC 1939Z 145DEG 14KT 4175 7220 

HAIL...1.00IN
WIND...60MPH
 
$$

BW
1 follow-up statement
365 
WWUS51 KBOX 222019
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
419 PM EDT Mon Jun 22 2020

CTC013-015-222028-
/O.CAN.KBOX.SV.W.0026.000000T0000Z-200622T2045Z/
Windham CT-Tolland CT-
419 PM EDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINDHAM AND EAST
CENTRAL TOLLAND COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4175 7227 4179 7218 4171 7208 4168 7220
TIME...MOT...LOC 2016Z 145DEG 14KT 4188 7232 

$$

BW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:03 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 22, 2:03 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
203 PM EDT Mon Jun 22 2020

.SYNOPSIS...
We continue to expect above normal temperatures for the start
of this work week. Similar to this weekend, isolated afternoon
showers or thunderstorms are expected. A cold front passes
through the area during late Wednesday into early Thursday,
which may bring a better chance for some rainfall.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
2 PM update...

Isolated showers/t-storms have developed across eastern CT and
adjacent areas of MA and western RI along differential heating
boundaries leftover from morning stratus. Hi-res guidance
handling this fairly well overall and continue to focus any
isolated convective activity this afternoon in this general area
out to the Berkshires.

Stratus lifting to strato-cu in central/eastern MA, but
lingering stratus over the ocean will occasionally impact the
Cape/Islands

Lowered temps further across east coastal MA where sea breezes
will hold temps in the lower 70s, warming into 80s a bit
further to west. Warmest temps in the CT valley where 90-95
expected.

Previous discussion...

Stratus and patchy fog continues across much of eastern/central
MA but late June sun is going to work and starting to see
breaks developing and erosion on the edge of the stratus deck.
This trend will continue with clouds giving way to sunshine.
Exception will be across Cape/Islands where circulation around
ocean storm will likely result in more cloud than sun.

The main forecast issue for this afternoon is the potential for
isolated t-storms developing. Very weak forcing so subtle
convergence from differential heating boundaries left from
current stratus will likely be a focus. Hi-res guidance
targeting this area from eastern CT/RI into central MA which is
on the edge of the stratus. Will also have to watch areas along
sea breeze boundaries and over the higher terrain in the west.
Wind field is extremely weak with mostly under 10 kt through
500 mb so heavy rainfall and localized flooding will be the main
risk.

Sea breezes will keep coastal areas cooler today, especially
along east coastal MA with highs mostly in the 70s. Lowered
temps here. Otherwise highs in the 80s, but 90-95 degrees in
the CT valley where most sunshine and warm start to the
morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight...

Any thunderstorms that developed during the day would quickly
diminish with the loss of diurnal heating. With the wind field
remaining weak for much of the night, expect another round of
fog to develop along the immediate south coast as well as the
Cape and Islands. In addition, fog prone areas like the CT River
valley should also see patchy fog development. And again,
expect another mild and muggy night with lows in the 60s. The
main difference from previous nights, however, is the expected
development of a 850mb jet in response to an upper level ridge
building into the area. If the low level jet strengthens
earlier, then development of fog would be less widespread.

Tuesday...

Tuesday looks to be almost a repeat of Monday given that we
still have the same air mass in place. The closed upper low
moves further offshore, allowing an upper level ridge to build
further eastwards. The wind fields look a tad stronger than on
Monday, with a 15 to 25 kt 850mb southwest jet developing. This
should help limit or even suppress sea breeze development on the
Eastern MA coast. With deep mixing up to 800mb and 850mb
temperatures of +16 to +19C and mostly sunny skies expected,
have gone with the warmest guidance to yield widespread 90s for
afternoon highs. CT River valley and Northeast MA could even
make a run for the mid 90s due to compressional heating effect
from downsloping winds.

And like Monday, expect scattered showers and thunderstorm in
the afternoon with localized brief heavy downpours possible.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Cold front late Wednesday/early Thursday brings better chances for
  showers and thunderstorms, though timing is still unclear.

* Still warm Friday into next weekend but with noticeably lower
  humidity levels Friday into Saturday, before increasing again
  Sunday.

Details...

Interesting mid level pattern through most of this week, and a
fairly stable one as well. A persistent mid level cutoff is
expected linger south of James Bay through Friday, before
finally drifting east next weekend. This will maintain a
generally steady S to SW flow across southern New England. In
turn, this will mean above normal temperatures and humidity
through most of this week. Some signs for noticeably lower
humidity sometime Friday into Saturday, before increasing again
Sunday.

Much like the past few days, there will be a risk of isolated
to scattered showers and thunderstorms just about every
afternoon. An approaching cold front Wednesday into Thursday
should mean a greater risk for more widespread showers and
thunderstorms. Some question as to whether or not this front
will stall somewhere in our region Friday. Even if this front
does push offshore, our region should be closer to a mid level
cold pool moving mostly across northern New England. That should
still mean a risk for some showers and thunderstorms towards
next weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through tonight...Moderate confidence.
IFR/LIFR stratus and patchy fog will redevelop over the
Cape/Islands by this evening and spread inland across portions
of eastern MA/RI during tonight. The areal extent of stratus is
uncertain with highest confidence across Cape/Islands and south
coast.

Tuesday...High confidence.
IFR stratus will erode and become VFR by late morning. Isolated
t-storms possible in western MA/CT. S winds 10-15 kt.

Tuesday night...Moderate confidence.
IFR stratus and fog likely redeveloping along the south coast
and Cape/Islands, but not certain how far north lower conditions
will get. May remain VFR away from the coast.

KBOS Terminal...Moderate confidence in TAF. May see MVFR/IFR
cigs redevelop later tonight but not certain.

KBDL Terminal...High confidence in TAF.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA, isolated TSRA. Patchy BR.

Wednesday: VFR. Breezy. Chance SHRA, isolated TSRA.

Wednesday Night: VFR. Slight chance SHRA, isolated TSRA.

Thursday: VFR. Slight chance SHRA.

Thursday Night: VFR. Slight chance SHRA, isolated TSRA.

Friday: VFR. Slight chance SHRA.

&&

.MARINE...
Light SW winds of 5 to 10 kts and tranquil seas of below 4 ft
prevail. Main issue will reduced vsby in late night/early
morning fog.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers. Patchy fog.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms,
patchy fog.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers, isolated thunderstorms.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers, isolated
thunderstorms.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Chai
NEAR TERM...KJC
SHORT TERM...Chai
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/Chai
Hazardous weather outlook, Jun 22, 4:22 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Mon Jun 22 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-230830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-230830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 22, 3:35 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
335 PM EDT Mon Jun 22 2020

CTZ003-004-222015-
Tolland CT-Windham CT-
335 PM EDT Mon Jun 22 2020

...STRONG THUNDERSTORM OVER NORTHEAST CONNECTICUT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm over
Windham, moving northeast at 10 mph.

Winds in excess of 40 mph and heavy downpours will accompany this
storm.

Locations impacted include...
Mansfield, Windham, Plainfield, Willimantic, Killingly, Brooklyn,
Woodstock, Canterbury, Ashford, Pomfret, Sterling, Chaplin, Hampton,
Eastford and Scotland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4176 7226 4193 7198 4170 7182 4166 7216
TIME...MOT...LOC 1933Z 244DEG 8KT 4173 7216

KJC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:35 PM EDTSpecial Weather StatementBOX40 min
Jun 22, 4:18 PM EDTSpecial Weather StatementBOX42 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.